Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


And yet it moves: Paradoxically moving linkages in kinematics
HTML articles powered by AMS MathViewer

by Josef Schicho HTML | PDF
Bull. Amer. Math. Soc. 59 (2022), 59-95 Request permission


The possible configurations of a mechanical linkage correspond to the solutions of a system of algebraic equations. We can estimate the dimension of the solution set by counting free parameters and equational constraints. But this estimate does not always give the correct answer: sometimes the linkage moves although it should not. In this paper, we give mathematical explanations for this unexpected mobility.
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2020): 52A27, 70B15, 52C25
  • Retrieve articles in all journals with MSC (2020): 52A27, 70B15, 52C25
Additional Information
  • Josef Schicho
  • Affiliation: Johannes Kepler University, Linz, Austria
  • MR Author ID: 332588
  • Received by editor(s): March 23, 2020
  • Published electronically: March 24, 2021
  • Additional Notes: This work was supported by the Austrian Science Fund (FWF): P31061.
  • © Copyright 2021 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 59 (2022), 59-95
  • MSC (2020): Primary 52A27, 70B15, 52C25
  • DOI:
  • MathSciNet review: 4340827